4

A sad, frustrating story

M is an 11 year old boy who was diagnosed with pulmonary TB approximately 6 months ago. He started treatment with a standard 4 drug regimen and has done well. His energy level improved dramatically and he has been gaining weight. He presented to clinic last week for a follow up appointment and to pick up his last installment of medication. But something wasn’t right. He was breathing very fast and seemed very uncomfortable. His peripheral oxygen level was normal and his lung exam was unremarkable except for his fast respiratory rate. His treating nurse was worried about a vague history of a heart defect. His heart rate was fast at 150 beats per minute but the remainder of his cardiac exam was normal. His mother said that he has not been eating for 2 weeks and has felt nauseated. On abdominal exam, his liver was enlarged and very painful to palpation. And his eyes were yellow. He has hepatitis- likely drug induced related to either isoniazid (most likely) or rifampicin. Other causes of hepatitis are possible, such as a viral hepatitis, however, a bit coincidental. It would have been beyond amazing to dial 911 and have this patient whisked away by ambulance to a hospital, but instead he went by motor cycle after he had a bolus of IV fluids pumped into him. IV left in place just in case he was too hypotensive to get a line by the time he arrived at the hospital.

M’s mother told me they made it to the TB hospital but they were told that M. was “too sick” and sent home. He died the next day.  General hospital (the main government hospital) is closed because the government has not been paying its nurses and doctors and therefore all hospital staff have been on strike. This closure results in worsening of crowding of surrounding hospitals. Hospitals are overwhelmed and sometimes make decisions that a patient is too ill and might not survive hospitalization and therefore sent home to die rather than occupying a much needed bed. It’s a heart breaking and sickening situation.

Comments(4)

  1. Erin Bonine says

    My heart breaks a little every time I see these stories. Especially when I look around my office with my huge new computer, expensive phone systems, staff, fully stock medical exam rooms and meds that we throw away because they expire every month. I completely understood when Lori wrote on her blog that she sat in the multi million dollar complex and could only wish it was available in Haiti. My heart hurts for the mother that loss her child and for the staff that I know take this very hard. God bless you all for all you do and for who Christ has grown you to be. You honor him everyday.

  2. Susan McAnelly says

    Praying for that poor mother !
    My heart breaks for this world as I sit and watch the news and see the pettiness that is going on while the real issues of life itself are ignored. The greediness and selfishness of this world flaw me while things like this happen daily.
    I pray for strength for all of you dealing with this frustration.

  3. June Addison says

    This seems unbelievable that it continues to happen, so sad for the Mum. Prayers and love for those that deal with these conditions.

  4. Kathy Cassel says

    That is truly sad.

Post a comment